Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An Analysis of a Cell-Vertex
Finite Volume Method for a
Parabolic Convection-Diffusion Problem

Authors: Wen Guo and Martin Stynes
Journal: Math. Comp. 66 (1997), 105-124
MSC (1991): Primary 65M60, 65M12; Secondary 76M25
MathSciNet review: 1372006
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We examine a cell-vertex finite volume method which is applied to a model parabolic convection-diffusion problem. By using techniques from finite element analysis, local errors away from all layers are obtained in a seminorm that is related to, but weaker than, the $L^2$ norm.

References [Enhancements On Off] (What's this?)

  • 1. I. Babu\v{s}ka and J. Osborn, Analysis of finite element methods for second order boundary value problems using mesh dependent norms, Numer. Math. 34 (1980), 41 - 62. MR 81g:65143
  • 2. H. Baumert, P. Braun, E. Glos, W. Müller and G. Stoyan, Modelling and computation of water quality problems in river networks, Lecture Notes in Control and Information Sciences, vol. 23, Springer, Berlin, 1981, pp. 482 - 491.
  • 3. W. Eckhaus and E. M. de Jager, Asymptotic solutions of singular perturbation problems for linear differential equations of elliptic type, Arch. Rational Mech. Anal. 23 (1966), 26 - 86. MR 34:6283
  • 4. R. E. Ewing, The mathematics of reservoir simulation, SIAM, Philadelphia, 1983. MR 85g:76027
  • 5. S.-Y. Hahn, An upwind' finite element method for electromagnetic field problems in moving media, Intern. J. Numer. Methods Engrg. 24 (1987), 2071 - 2086.
  • 6. M. Jakob, Heat transfer, Wiley, New York, 1959.
  • 7. O. A. Lady\v{z}enskaja, V. A. Solonnikov and N. N. Ural$'$ceva, Linear and quasi-linear equations of parabolic type, Translations of Mathematical Monographs, Vol. 23, American Math. Soc., Providence, R.I., 1968. MR 39:3159b
  • 8. J. A. Mackenzie and K. W. Morton, Finite volume solutions for convection-diffusion test problems, Math. Comp. 60 (1993), 189 - 220. MR 93d:76065
  • 9. K. W. Morton and M. Stynes, An analysis of the cell vertex method, Math. Modél. Anal. Numér. 28 (1994), 699 - 724. MR 95h:65072
  • 10. K. W. Morton and E. Süli, Finite volume methods and their analysis, IMA J. Numer. Anal. 11 (1991), 241 - 260. MR 93e:65145
  • 11. A. H. Nayfeh, Perturbation methods, Wiley, New York, 1973. MR 53:8588
  • 12. R. E. O'Malley, Singular perturbation methods for ordinary differential equations, Springer-Verlag, New York, 1991. MR 92i:34071
  • 13. D. W. Peaceman and H. H. Rachford, Numerical calculation of multi-dimensional miscible displacement, Soc. Petroleum Engrg. J. 24 (1962), 327 - 338.
  • 14. H. S. Price and R. S. Varga, Error bounds for semidiscrete Galerkin approximations of parabolic problems with applications to petroleum reservoir mechanics, in Numerical Solution of Field Problems in Continuum Physics, SIAM-AMS Proc., Vol. 2, 1970, pp. 74 - 94. MR 42:1358
  • 15. E. Süli, The accuracy of finite volume methods on distorted partitions, in The Mathematics of Finite Elements and Applications (J. R. Whiteman, ed.), VII MAFELAP 1990, Academic Press, New York, 1991, pp. 253 - 260. MR 92i:65171
  • 16. -, The accuracy of cell vertex finite volume methods on quadrilateral meshes, Math. Comp. 59 (1992), 359 - 382. MR 93a:65158
  • 17. M. Van Dyke, Perturbation methods in fluid mechanics, Parabolic Press, Stanford, CA, 1975. MR 54:4315
  • 18. M. I. Vishik and L. A. Lyusternik, Regular degeneration and boundary layer for linear differential equations with a small parameter, Uspekhi Mat. Nauk. 12 (1957), 3 - 122 = Amer. Math. Soc. Transl., Ser. 2, 20 (1962), pp. 239 - 364. MR 25:322

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M60, 65M12, 76M25

Retrieve articles in all journals with MSC (1991): 65M60, 65M12, 76M25

Additional Information

Wen Guo
Affiliation: Department of Mathematics, University College, Cork, Ireland

Martin Stynes
Affiliation: Department of Mathematics, University College, Cork, Ireland

Received by editor(s): August 23, 1993
Received by editor(s) in revised form: February 22, 1995, and January 26, 1996
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society